Alabama, 2011

Flash Flooding and Damaging Winds in Alabama, September 20 to 21, 2011

September 20 to 21, 2011 · NWS BMX · 6 events in 6 counties and zones

A slow moving Mesoscale Convective Vortex (MCV) triggered showers and thunderstorms across much of north Central Alabama on Tuesday, September 20. High rainfall rates led to isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving Mesoscale Convective Vortex (MCV) triggered showers and thunderstorms across much of north Central Alabama on Tuesday, September 20. High rainfall rates led to isolated flash flooding. South of the MCV, slow moving showers and thunderstorms developed in an unstable airmass, resulting in isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 11:40 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 20, 11:40 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT TUE SEP 20 2011

.UPDATE...
18Z AVIATION.

&&

.DISCUSSION...

LOOKING AT IR AND WV SATELLITE THIS MORNING...THERE IS AN MCV
SITUATED ALONG THE MS/AL STATELINE NEAR SUMTER COUNTY. THIS
FEATURE SHOULD SLOWLY PROPAGATE NE THRU THE DAY AND OVERNIGHT.
MOST MODELS ARE PICKING UP ON THIS FEATURE...BUT THEY DIFFER IN
THEIR PLACEMENT OF THE HIGHEST QPFS. THE NAM APPEARS TO BE
HANDLING THE CURRENT CONDITIONS THE BEST...AND THE RUC SEEMS TO BE
DOING A FAIRLY GOOD JOB AS WELL. HAVE LEANED TOWARD THE NAM WITH
THIS UPDATE PACKAGE PRIMARILY FOR THE POP FORECAST. INCREASED POPS
ACROSS THE NORTHERN HALF OF THE CWA AS THE MCV WILL TRACK ACROSS
THIS AREA LATER TODAY. CLOUD TOPS HAVE COOLED NEAR BHM OVER THE
LAST COUPLE OF HOURS AND RAIN RATES HAVE BEEN AROUND 1 TO 2
INCHES PER HR. THEREFORE HEAVY RAINFALL WILL BE POSSIBLE IN THE
NORTH TODAY. WILL HAVE TO MONITOR RADAR TRENDS AS TRAINING OF
HEAVIER SHOWERS AND STORMS COULD LEAD TO SOME LOCALIZED FLOODING
CONCERNS. LOWERED HIGHS IN A FEW AREAS...MAINLY NORTH...AS CLOUD
COVER AND RAIN WILL KEEP TEMPS COOLER THAN ANTICIPATED. CURRENT
FORECAST HIGHS MAY STILL BE TOO WARM IN SOME AREAS.

KEPT DEF POPS IN NEAR THE STATELINE SINCE THERE IS A HIGH
LIKELIHOOD OF PRECIP DEVELOPMENT NEAR THE CIRCULATION CENTER.
THOUGHT ABOUT DECREASING RAIN CHANCES IN THE SOUTH FOR THIS
AFTN...BUT ON SECOND THOUGHT KEPT LIKELY POPS IN AS CU DEVELOPMENT IS
NOW BEGINNING TO OCCUR IN THE SOUTH CENTRAL PORTIONS WHERE BREAKS
IN CLOUD COVER EXISTED THIS MORNING. SKIES SHOULD REMAIN OVERCAST
ACROSS THE MAJORITY OF THE FORECAST AREA TODAY AND INTO THE NIGHT.
UPDATES ARE OUT.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LOW CIGS AND RAIN WILL CONTINUE TO HINDER AVIATION TRAVEL OVER THE
NEXT 24 HRS. A MID/UPPER LEVEL DISTURBANCE WILL TRACK NE ACROSS THE
AREA TODAY BRINGING WITH IT INCREASED RAIN CHANCES...ESPECIALLY IN
THE NORTH. EXPECT WIDESPREAD SHOWERS AND ISO TS AT BHM/EET/ANB THRU
MUCH OF THE DAY...WITH SCT ACTIVITY IN THE SOUTH. CIGS AND VIS WILL
CONTINUE TO BE DIFFICULT TO FORECAST AS THEY HAVE FLUCTUATED ALL
MRNG LONG. CONDITIONS WILL DETERIORATE AS HEAVIER SHOWERS/STORMS
MOVE OVER THE TERMINALS...BUT CIGS SHOULD REMAIN LOW ALL DAY.

LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL OVERNIGHT...THEREFORE
EXPECT VERY LOW CIGS AND FOG DEVELOPMENT ALMOST AREAWIDE. CIGS WILL
GENERALLY BE IFR...WITH A SOME LIFR CIGS POSSIBLE AS WELL...MAINLY
IN THE NORTH. FG WILL BRING VIS DOWN TO MVFR IN MOST SPOTS BUT COULD
FALL INTO IFR CATEGORY IN LOCATIONS THAT RECEIVE THE MOST RAINFALL
TODAY. EXPECT SOME CHANGES TO CIG/VIS FORECAST WITH THE NEXT
ISSUANCE.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  82  61  82 / 100  60  60  30  40
ANNISTON    74  66  83  64  85 / 100  60  60  30  40
BIRMINGHAM  74  67  84  65  86 / 100  50  60  30  30
TUSCALOOSA  76  67  86  65  88 / 100  40  50  30  30
CALERA      75  67  83  64  86 / 100  40  60  30  40
AUBURN      78  66  82  66  84 /  70  50  60  40  60
MONTGOMERY  83  68  86  67  87 /  70  40  50  50  60
TROY        82  67  86  66  89 /  70  30  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 20, 11:25 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE SEP 20 2011

ALZ011>015-017>050-211725-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT TUE SEP 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT THE
NORTHEASTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING
HOURS. SOME LOCALIZED FLOODING WILL BE POSSIBLE FOR COUNTIES ALONG
AND EAST OF INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 12:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT TUE SEP 20 2011

ALZ040>042-201915-
AUTAUGA AL-DALLAS AL-LOWNDES AL-
131 PM CDT TUE SEP 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...NORTHWESTERN LOWNDES
AND EASTERN DALLAS COUNTIES UNTIL 215 PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO
ACKERVILLE...AND MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLOODING IS
POSSIBLE ALONG THIS LINE.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMONT...
  SELMA...
  AUTAUGAVILLE...
  AUTAUGA COUNTY AIRPORT...
  BELKNAP...
  TYLER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3204 8715 3266 8692 3266 8672 3268 8671
      3270 8643 3241 8651 3207 8686 3204 8693
TIME...MOT...LOC 1829Z 199DEG 9KT 3240 8672 3208 8709

16

The radar

The Birmingham radar (KBMX), 86 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Blount

When
September 20, 12:55 PM CST to 3:45 PM CST
Where
Blount County, 0.9 mi SW of Allgood to 0.98 mi SE of Armstead
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.910, -86.510

Heavy rainfall led to flash flooding across portions of the Allgood and Remlap areas. Highway 75 and Tidwell Hollow road were among several roads that had flowing water reported over them.

Thunderstorm Wind, Autauga

When
September 20, 1:07 PM CST
Where
Autauga County, 1.24 mi NE of Autaugaville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.440, -86.652

Trees were reported down along County Road 13, causing damage to the awning of a travel trailer, a flat bed auto trailer, and a fence.

Flash Flood, Lowndes

When
September 20, 1:35 PM CST to 3:50 PM CST
Where
Lowndes County, 2.24 mi NNW of White Hall to 2.39 mi NNW of White Hall
Cause
Heavy Rain
Reported by
Public
Coordinates
32.361, -86.742

Water was reported across Henderson Road, making the road impassable.

Thunderstorm Wind, Elmore

When
September 20, 2:30 PM CST
Where
Elmore County, 1.88 mi ENE of Deatsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.630, -86.370

Several trees were reported down in the community of Holtville. A porch also collapsed, causing damage to the roof of a house.

Flash Flood, Chambers

When
September 20, 6:45 PM CST to 9:00 PM CST
Where
Chambers County, 1.5 mi NNW of Fairview to 0.5 mi SW of Lanett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.870, -85.210

A shopping center parking lot located on U.S. Highway 29 was reportedly flooded, causing cars to stall out due to the high water. Water was also reported flowing underneath the doorways of several business along U.S. Highway 29.

Flash Flood, Russell

When
September 20, 9:00 PM CST to September 21, 1:30 AM CST
Where
Russell County, 0.58 mi W of Phenix City to 0.7 mi N of Phenix City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
32.470, -85.010

Six houses were flooded with up to 6 inches of water inside in the Phenix City area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348887, 348893, 348895, 348897, 348898, 348900.